Alert archive / Hawaii / Wind Advisories in 2024

Wind Advisory 4, NWS Honolulu, HI

January 13, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 13, 2024, 9:34 PM HST for Hawaii County, Hawaii. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 9:34 PM HST (07:34 UTC)
Expired
Jan 15, 2024, 3:30 AM HST
In force
30 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WWHW70 PHFO 140734
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
934 PM HST Sat Jan 13 2024

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-141800-
/O.NEW.PHFO.WI.Y.0004.240114T0734Z-240114T1800Z/
Big Island Summits-
934 PM HST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT UNTIL 8 AM HST SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Until 8 AM HST Sunday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
3 follow-up statements
960 
WWHW70 PHFO 141538
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
538 AM HST Sun Jan 14 2024

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-150400-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-240115T0400Z/
Big Island Summits-
538 AM HST Sun Jan 14 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...West winds 30 to 50 mph with localized gusts up to 60 
  mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
570 
WWHW70 PHFO 150120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Sun Jan 14 2024

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.Westerly winds will briefly ease below the advisory level late 
tonight, followed by an increase again late Monday. Winds will
build further early Tuesday, likely reaching warning strength.

HIZ028-151400-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-240115T1400Z/
Big Island Summits-
320 PM HST Sun Jan 14 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM HST MONDAY...

* WHAT...West winds 30 to 50 mph.

* WHERE...Big Island Summits.

* WHEN...Until 4 AM HST Monday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
324 
WWHW70 PHFO 151330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Mon Jan 15 2024

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT FOR HIGHEST SUMMITS OF MAUI AND BIG ISLAND...

.Wind speeds at the summit level for Maui and the Big Island will
decrease briefly through the day today. Stronger winds at summit 
level above High Wind Warning thresholds are expected to start 
later tonight ahead of an approaching cold frontal system.

HIZ028-160230-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-240115T1400Z/
/O.NEW.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/
Big Island Summits-
330 AM HST Mon Jan 15 2024

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT...
...WIND ADVISORY IS CANCELLED...

* WHAT...High Wind Watch, southwest winds 55 to 70 mph with gusts
  over 90 mph are possible. Wind Advisory is cancelled.

* WHERE...Big Island Summits of Mauna Kea and Mauna Loa.

* WHEN...High Wind Watch, from later this evening through late 
  Wednesday night.

* IMPACTS...Damaging winds are possible. Travel could be difficult.
  Motorists, especially those in high profile vehicles, are urged
  to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ022-160230-
/O.NEW.PHFO.HW.A.0001.240116T0400Z-240118T1600Z/
Haleakala Summit-
330 AM HST Mon Jan 15 2024

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
WEDNESDAY NIGHT...

* WHAT...Southwest winds 55 to 65 mph with gusts over 80 mph 
  possible.

* WHERE...Haleakala Summit on Maui.

* WHEN...From this evening through late Wednesday night.

* IMPACTS...Damaging winds are possible. Travel could be difficult.
  Motorists, especially those in high profile vehicles, are urged
  to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 13, 8:39 PM HST, 55 minutes earlier.

Area forecast discussion, Jan 13, 8:39 PM HST, 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
839 PM HST Sat Jan 13 2024

.SYNOPSIS...
Cool and dry weather will continue into Monday as northerly winds
diminish and become light and variable. An approaching front will
bring increasing south to southwest winds later Monday into Tuesday,
bringing warmer conditions, and increasing rainfall chances,
especially to leeward areas. The front will move through the islands
on Wednesday. Light winds and mostly dry weather will return for the
second half of the week.

&&

.DISCUSSION...

A dry and increasingly stable air mass continues to develop over the
islands, and our PoP forecast grids indicate little to no rain
chances into Monday. Any showers that develop over Maui County and
the Big Island this evening will be light, with little accumulation.
Light to locally breezy N winds over the area are due to the
gradient between a departing low to the NE, and a high to the NW.
The low will continue to move away, and the high will weaken and
move S to a position W of the islands, with the associated ridge
moving over the islands later tonight. Developing land breezes will
lead to clearing, and under clear skies, radiational cooling will
allow temperatures to drop to the dew point, which range from 55-
60F. Thus, another cool and crisp morning is expected.

The land/sea breeze pattern will continue into Monday morning, with
sea breezes likely struggling to produce much in the way of clouds,
let alone showers. An approaching front will bring increasing S to
SW winds later Monday into Tuesday, leading to a warmer and moister
air mass, and increasing showers, especially leeward. The SW winds
may become locally strong on Tuesday, especially over typically
windward areas as the winds accelerate over island terrain. The
front will likely move over the island chain late Tuesday/Wednesday,
and could also bring a return of strong winds to the Summits as
well. The front will weaken as it moves E of the area late
Wednesday, and a surface ridge moving over the islands through
Friday will bring a return of a light wind regime that will be
mostly dry. Another front may approach by next weekend.

&&

.AVIATION...

Weak northernly winds will persist through the forecast period.
This flow will bring a drier airmass over the region with VFR
conditions and partly cloudy skies.

There are no AIRMETs in effect and none are anticipated at this time.

&&

.MARINE...

A series of low pressure systems, and their associated fronts,
will continue to impact the weather over the coastal and offshore
waters through the upcoming week. Light to locally moderate
northerly winds continue across the region, with a general trend
downwards expected through Sunday. Another front will approach the
islands Monday night, and Tuesday with increasing strong to near-
gale south to southwest winds ahead of the front. A Small Craft
Advisory (SCA) is likely for winds likely on Tuesday over mainly
northern coastal waters.

North facing shores remain slightly above guidance over the
eastern end of the state but below the High Surf Advisory (HSA)
criteria as the north-northeast swell declines. A Marine Weather
Statement is still in effect for the potential for harbor surges
impacts for both Kahului and Hilo Harbor through tonight. The
current SCA will remain in effect through tonight for all waters
due to the elevated seas from the current north swell. Seas are
expected to then remain below SCA levels until Tuesday when a new
northwest swell arrives. East facing shores will remain small
except for areas exposed to the north swell.

The northwest Pacific continues to remain fairly active and
continue to generate additional northwest swells that are expected
to reach the islands next week. A moderate medium period swell
will fill in Monday which could bring surf back up to near High
Surf Advisory levels. Models are showing dominant swell direction
from the west-northwest with the potential for High Surf Warning
level surf next week Wednesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 4 AM HST Sunday for all Hawaiian
waters except Maalaea Bay-

&&

DISCUSSION...JVC
AVIATION...Tsamous
MARINE...Shigesato

Nearby

Wind Advisories in Hawaii, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.